March 11, 2021
Chemotherapy side effect: hand-foot syndrome (palmar-plantar erythrodysesthesia)
BY Cynthia DeMarco
Hand-foot syndrome (also called palmar-plantar erythrodysesthesia) is a side effect of some chemotherapy drugs that can cause redness, swelling and blistering on the palms of the hands and soles of the feet. Only a handful of drugs tend to cause it, but it’s still important to know about, so that symptoms can be addressed quickly.
To learn more about hand-foot syndrome, we spoke with Makenna Smack, Pharm.D., a clinical pharmacist. Here’s what she wants patients to know about hand-foot syndrome, when to expect it during cancer treatment, and what not to do if you develop it.
Is hand-foot syndrome the same thing as hand, foot and mouth disease?
No, they are entirely different. Hand, foot and mouth disease causes a rash on the hands and feet due to exposure to a virus. It’s most common in young children.
Hand-foot syndrome is a side effect of certain types of chemotherapy. It can resemble a sunburn on the palms and soles. It’s also known as palmar-plantar erythrodysesthesia.
Which chemotherapy drugs are associated with hand-foot syndrome?
Several drugs may cause hand-foot syndrome, including:
- 5-fluorouracil (5-FU)
- capecitabine (Xeloda®)
- docetaxel (Taxotere®)
- cytarabine (Cytosar®)
- doxorubicin (Adriamycin®)
- liposomal doxorubicin (Doxil®)
Are certain patients more likely to develop hand-foot syndrome?
Hand-foot syndrome occurs more often in patients who are taking capecitabine. It’s also more common in patients who receive 5-FU through a pump over time, as opposed to all at once in what’s called a “bolus” dose.
Because the drugs mentioned above can be used to treat many different cancers, hand-foot syndrome is more common in patients with certain types of disease, especially gastrointestinal cancers. Some of the cancers treated with the drugs listed above include:
- stomach cancer
- esophageal cancer
- pancreatic cancer
- liver cancer
- bile duct cancer
- colorectal cancer
- anal cancer
- breast cancer
- ovarian cancer
When does hand-foot syndrome usually appear? And how quickly do patients start to see it?
Hand-foot syndrome tends to appear within the first 2 to 3 months of treatment. It often begins as redness in the hands and feet, but it’s more common in the palms than the soles. The redness looks similar to a sunburn, with the soles and/or palms turning completely red, unlike a rash, which appears in small, patchy areas.
There can also be swelling, pain or a burning sensation. In severe cases, patients may notice dryness, or cracking or peeling skin. The skin might also look tight or thin and feel tender to the touch.
How is hand-foot syndrome typically treated?
Hand-foot syndrome treatment is largely based on symptom control. If there’s swelling or inflammation, topical steroid creams may be prescribed or cancer treatment may be postponed until symptoms improve. Sometimes the dose of chemotherapy is also adjusted to manage this side effect.
Moisturizers are recommended for dryness. Sometimes medicated creams, like urea cream, can help get rid of rough skin. Celebrex can sometimes be used for pain, but it’s not routinely prescribed.
Is there anything patients can do to prevent hand-foot syndrome?
We can’t guarantee anything, of course. But we recommend that patients receiving the types of chemotherapy mentioned above start moisturizing their hands and feet from the first day of their treatment, if they’re not already doing so. We suggest using thick, unscented creams at least twice a day. We also don’t recommend using scented lotions, because sometimes those can contain alcohol, which can be drying.
We also recommend avoiding exposure to heat or high temperatures that could dry out the skin. We tell patients to wear gloves to wash their dishes, take showers in lukewarm water, and stay out of direct sunlight. We also advise them to avoid wearing tight-fitting gloves, socks or shoes, or even holding tools or standing in one position for very long, because pressure and repetitive friction can make hand-foot syndrome worse.
Is there anything patients shouldn’t do if they develop hand-foot syndrome?
They should avoid picking at dry skin, breaking any blisters, or soaking their hands in hot water. And when moisturizing, don’t vigorously rub the creams in.
When should patients contact their care teams for help with hand-foot syndrome?
Call us immediately if you develop a fever or chills. Also see your care team for evaluation if symptoms worsen, if there’s any bleeding or drainage from the sores and cracks, or if your hands and/or feet become increasingly painful, or inhibit your ability to complete regular daily tasks.
What’s the one thing you want people to know about hand-foot syndrome?
Recognizing symptoms early and setting up good skin care routines are key to prevent worsening of hand-foot syndrome.
Request an appointment at MD Anderson online or by calling 1-877-632-6789.
TopicsSide Effects Pancreatic Cancer Stomach Cancer Ovarian Cancer Esophageal Cancer Lymphoma Anal Cancer Colorectal Cancer Breast Cancer Sarcoma Bile Duct Cancer Liver Cancer Chemotherapy
Recognizing symptoms early and setting up good skin care routines are key.
Makenna Smack, Pharm.D.